Blizzard, Hamilton
- When
- December 27, 2:29 AM CST to 6:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Near zero visibility in heavy snow and blowing snow.
A closed upper level low lifted northeast across the 4-corners region and deepened as it crossed into western Kansas. An attendant cold front pushed into west-central and extreme southwest Kansas as deep low-level moisture continued to advect into the region.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A closed upper level low lifted northeast across the 4-corners region and deepened as it crossed into western Kansas. An attendant cold front pushed into west-central and extreme southwest Kansas as deep low-level moisture continued to advect into the region. Rain showers began on the evening of the 26th, and transitioned to snow behind the front with strong northwest winds. Blizzard conditions were reported throughout the region, leaving roads closed and motorists stranded. Snowfall in excess of 10 inches was widespread from near Elkhart, through Lakin and Garden City and up to near Scott City and Dighton. There were several reports of 12 inches. Snow drifts were over six feet at many locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 26, 11:00 PM CST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1100 PM CST Wed Dec 26 2018 ...updated aviation... .UPDATE... Issued at 755 PM CST Wed Dec 26 2018 Ran through the grids and forecast through Thursday one more time to tweak per the latest guidance and observations. Change over from rain to snow from west to east tonight was too slow by algorithms, so manually pushed the phase change east faster. Storm total snow grids match with WFO Goodland, and show widespread 8-10 inch amounts (locally 12") including portions of Trego, Scott, Lane, Finney, NW Gray, eastern Kearny, Grant, Haskell, and northern Seward/Stevens counties. It is emphasized that portions of these areas will see a high impact snow/blowing snow event through Thursday morning, with dangerous travel expected. Increased wind grids to the strongest MAV guidance, with gusts in the 40-50 mph range Thursday morning. After coordinating with WFOs Goodland/Hastings, the plan is not to upgrade to a blizzard warning on this shift, based on wet snow concerns. This may be revisited tonight once ground impacts become clear. Of note, the brand new 00z NAM coming in right now is lining up very closely to the snow total storm grids outlined above. A piece of the snow total puzzle will be the efficiency at which cold air changes rain to snow from west to east starting around midnight. UPDATE Issued at 558 PM CST Wed Dec 26 2018 ...More changes made to winter storm forecast track for tonight and early Thursday... ...Crippling heavy wet snow possible west of US 283 Thursday morning... Models continue to drag the expected intense deformation zone overnight further SE, deeper into SW KS. Widespread convection across the southern plains continues to lure the entire cyclonic circulation further south and east, and model guidance continues to try to keep up. Made wholesale changes to the inherited forecast to line up with the latest HRRR iterations, and used 18z NAM guidance as a guide in preparing the grids, which finally appears to have the right idea. Using a muted, toned down version of QPF output from 18z NAM, and using a wet 9:1 wet snow ratio and considering melting on wet soils and compacting, still came up with snow totals of 8-12" along the US 83 corridor, including Garden City, Sublette, etc. This is now the eastward extent that models place the core of the expected intense deformation zone Thursday morning. Has the eastward/southward correction ended? Is this the final outcome? Confidence on this is low, but time is running out for the final solution to unveil itself. What we are confident on is whereever the deformation zone from this intense cyclone sets up, several hours of intense snowfall rates will make for difficult/impossible travel in a hurry. Strong NW winds will gust 40-50 mph as the snow falls. Blizzard conditions are not currently expected to be widespread in the winter storm warning area, since 1) snow will be wet and heavy and not prone to blowing well, 2) snow will fall on very wet ground and act as a deterrent to blowing and drifting. This said, NAM and other models show an intense 850 mb northerly jet of 50 kts while the snow is falling, behind the departing cyclone. Whether we hit blizzard visibility criteria or not, the point is clear. Dangerous winter travel conditions are now expected across much of the western CWA tonight and Thursday morning. Conditions will improve quickly and dramatically Thursday afternoon. && .SHORT TERM...(This evening through Thursday) Issued at 1245 PM CST Wed Dec 26 2018 A high impact winter storm event is likely across the Western High Plains tonight into early Thursday, potentially affecting west central and portions of southwest Kansas as a closed off upper level low lifts northeast across the region through the period. Short term models are in relatively fair agreement showing the closed low deepening as it crosses western Kansas tonight, bisecting southwest Kansas into north central Kansas. Meanwhile, an attendant cold front is forecast to push into west central and extreme southwest Kansas late tonight as rich deep level moisture continues to advect northwest into central and much of western Kansas. Considering recent radar trends, periods of rainshowers are likely to continue through the evening with more than sufficient lift present, especially just ahead of the approaching frontal boundary. More significant impacts are likely generally after midnight behind the front as it begins to edge slowly into and through extreme western Kansas. A transition to snow is expected as colder air surges southward behind the front, lowering vertical temperature profiles well below 0C by around 09Z. Additionally, strong north- northwest winds will develop early Thursday morning in far western Kansas as surface low pressure deepens while moving northeast out of the Texas Panhandle through central Kansas. Could see wind gusts in excess of 40 mph through the mid/late morning period Thursday. Snow and blowing snow conditions can be expected throughout west central and portions of southwest Kansas through late Thursday morning. The exact track of the system and wet ground from previous rainfall could make snow accumulations uncertain. Still, significant H85-7 frontogentic banding in conjunction with the deepening upper low could create increased snowfall rates during the late overnight hours through daybreak Thursday. Based on PW values and QPF signals, snow accumulations in excess of 3 to 5 inches will be possible, potentially in a fairly narrow band, across parts of west central and possibly southwest Kansas. The gusty north winds behind the front would likely lead to drifting issues not to mention visibility. Expect wide ranging lows for temperatures tonight as the aforementioned cold front begins pushing into far western Kansas late tonight. Cold air surging southward into the area is likely to drop lows down into the 20s(F) in west central and portions of southwest Kansas with lows primarily in the 30s(F) expected ahead of the front. Should see highs generally up into the 30s(F) Thursday with a few upper 20s(F) possible in areas receiving any potential significant snowfall. .LONG TERM...(Thursday night through Wednesday) Issued at 123 PM CST Wed Dec 26 2018 A generally drier pattern is likely into the early part of the weekend as a southwesterly flow aloft prevails across the Western High Plains during the period. Surface high pressure across the Northern Plains will influence a northerly flow across the Western High Plains through early Saturday, reinforcing a cooler/drier air mass across the region. However, there is an outside chance for precip late Friday night into Saturday morning as an upper level trough in the Desert Southwest begins to edge slowly eastward setting up an increasingly difluent southwest flow aloft across the high plains of western Kansas. Based on weak QPF signals and vertical temperatures profiles, light snow will be possible across portions of southwest and south central Kansas to kick off the weekend. The aforementioned northerly flow will help reinforce the colder air mass across the Western High Plains into the early part of the weekend, keeping temperatures from climbing above the 30s(F) through Saturday. Surface high pressure is projected to push through the region Sunday giving way to a southerly flow across western Kansas, in turn allowing temperatures to possibly reach the 40s(F) Sunday afternoon. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1100 PM CST Wed Dec 26 2018 Rain will prevail for the first part of the TAF pd. In addition, LIFR/IFR cigs are expected in association with the precipitation. Rain will transition to snow through the overnight with continued low cigs and reduced visibilities. The weather system that is causing all this will eventually eject out east of the terminals later tonight with improving flight conditions and vis. && .PRELIMINARY POINT TEMPS/POPS... DDC 29 34 20 30 / 90 60 0 0 GCK 26 31 17 27 / 100 100 0 10 EHA 27 35 17 27 / 100 50 10 20 LBL 30 38 19 31 / 90 100 0 10 HYS 31 33 19 27 / 100 90 0 0 P28 40 41 23 35 / 100 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST Thursday for KSZ031-046- 064-078-087. Winter Storm Warning until noon CST /11 AM MST/ Thursday for KSZ030-043>045-061>063-074>077-084>086. && UPDATE...Turner SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 143 PM CST Wed Dec 26 2018 KSZ030-031-043>046-061>066-074>081-084>090-271945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 143 PM CST Wed Dec 26 2018 /1243 PM MST Wed Dec 26 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Rain is likely to transition over to snow across west central and portions of southwest Kansas late tonight and spread slowly eastward through early Thursday morning. See the winter weather message for further details. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Freezing rain: Limited risk * Snow: Elevated risk* Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- A cold air mass will settle in across the Western High Plains through the weekend. There is a limited risk for light snow Friday night into early Saturday morning. Days 2-7 Hazards ---------------- * Thursday - Excessive cold: Limited risk - Non thunderstorm wind: Elevated risk - Snow: Elevated risk - Fire weather: Elevated risk * Friday - Excessive cold: Limited risk - Snow: Limited risk * Saturday - Excessive cold: Limited risk - Snow: Limited risk * Sunday - Excessive cold: Limited risk * Monday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Excessive cold: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
229 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM BLIZZARD SYRACUSE 37.98N 101.75W
12/27/2018 HAMILTON KS LAW ENFORCEMENT
&&The national radar mosaic for the moment the first event began.
11 blizzard. Local standard time, as filed.
Near zero visibility in heavy snow and blowing snow.
Near zero visibility in heavy snow and blowing snow. Cars were off the road and power lines were blown down.
Near zero visibility in heavy snow and blowing snow. Visibility was limited to 100 feet.
Near zero visibility in heavy snow and blowing snow. Visibility was limited to 400 feet.
Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.
Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.
Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.
Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.
Near zero visibility in heavy snow and blowing snow. Whiteout conditions were reported.
Near zero visibility in heavy snow and blowing snow across the northwest part of the county. Whiteout conditions were reported.
Near zero visibility in heavy snow and blowing snow across the county. Whiteout conditions were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799056, 799057, 799058, 799059, 799060, 799061, 799062, 799063, 799065, 799066, 799067.